Exogenous Endophthalmitis Due to Illicit Drug Injection in an I.V. Drug User
Open Journal of Ophthalmology
How to cite this paper: Tabatabaei, S.A., Soleimani, M., Mansouri, M.R., Ebrahimi, M., Abdi, P. and Esfahani, M.R. (2015) Exogenous Endophthalmitis Due to Illicit Drug Injection in an I.V. Drug User. Open Journal of Ophthalmology, 5, 155-157. http://dx. Abstract Background: Drug abuse could cause complications; infection and overdose are the most prevalent of them. Unreliable history of addicted patients also makes the diagnosis difficult and leads to delayed treatment and poor prognosis. Early
... or prognosis. Early recognition and prompt treatment are required to minimize the destructive damage. To our knowledge, there is not any previous report of bilateral eye injection among drug abusers, causing traumatic endophthalmitis in the English literature and our report helps ophthalmologists to think about rare sources of endophthalmitis. Aim: The aim is to emphasize the importance of considering exogenous endophthalmitis in I.V. drug users who abuse drugs. Methods: A 40-year-old I.V. drug user man was referred complaining a history of the pain, redness and impaired vision of both eyes from three days ago. Perilimbal injection and anterior chamber cellular reaction were present in both eyes. Both corneas were hazy; corneal edema, abscess, sealed corneal lacerations and dull red reflex were visible in both eyes. Results: After an ultrasonography based on the suspicion of endophthalmitis, anterior chamber and vitreous aspiration and intravitreal injection of vancomycin 1 mg and ceftazidime 2.25 mg were performed. The right eye rapidly deteriorated and was eviscerated two days later and the left eye had a good response to medications. Conclusion: This report illustrates that the orbit can be a potential site of drug injection and endophthalmitis should be considered in individuals who abuse drugs.